I.R. REID, M.D.
To the editor: MacAdams and colleagues (1) report a reduction in serum testosterone levels in patients receiving long-term glucocorticoid therapy and attribute this to an "alteration of hypothalamic GnRH secretion," because they found no accompanying increase in gonadotropin levels. They acknowledge that this finding is at variance with those in previously reported studies of acute glucocorticoid administration, which have indicated that glucocorticoids directly interfere with gonadal testosterone synthesis (2, 3). However, they are apparently unaware of our very similar 1985 report in which we documented the same decrement in total and free serum testosterone levels in asthmatics receiving chronic steroid
Learn more about subscription options.
Register Now for a free account.
REID I. Serum Testosterone Levels During Chronic Glucocorticoid Therapy. Ann Intern Med. 1987;106:639–640. doi: 10.7326/0003-4819-106-4-639
Download citation file:
Published: Ann Intern Med. 1987;106(4):639-640.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only